logoThe People's Perspective on Medicine

Do Statins Cause Myositis? A Devastating Muscle Disorder

For years we have heard from health professionals that statins rarely cause side effects. Yet patients tell a different story. A new study from Australia seems to confirm that statins cause myositis.
Do Statins Cause Myositis? A Devastating Muscle Disorder
Statins, Statin pills and a warning sign,

For years we have been receiving tragic stories from readers of our syndicated newspaper column and visitors to our website. They reported a debilitating myositis muscle condition after taking statins. Some were diagnosed with polymyositis. Others developed inclusion body myositis, dermatomyositis or necrotizing myositis. Such autoimmune conditions lead to severe inflammation of muscles. Weakness, fatigue and muscle degeneration result. Many people want to know if statins cause myositis. We can now answer yes as a result of a new Australian study published in JAMA Internal Medicine (online, July 30, 2018).

What Is Myositis?

Whenever you see ITIS, think inflammation. ArthrITIS is inflammation of the joints. GastrITIS is inflammation of the stomach. MyosITIS is inflammation of the muscles. There is no cure for myositis.

The Australian researchers describe the autoimmune muscular disorders this way:

“They are severe, debilitating conditions that can result in permanent disability and death.”

They note that this necrotizing myositis related to statins:

“does not resolve with cessation of statin therapy and requires treatment with immunosuppressive agents.”

Symptoms of Myositis:

According to the Johns Hopkins Myositis Center, symptoms of myositis include:

  • Difficulty standing up from a chair
  • Problems going up stairs
  • Fatigue after standing or walking
  • Pain in muscles that persists
  • Blood test abnormalities for muscle enzymes such as CPK or aldolase
  • Difficulty breathing and/or swallowing

Doctors Reject Statin Side Effects:

Statin medications to lower cholesterol levels are a mainstay of treatment to prevent heart disease. It is estimated that over 200 million people around the world now take drugs like atorvastatin (Lipitor), lovastatin (Mevacor), fluvastatin (Lescol), pitavastatin (Livalo) pravastatin (Pravachol), rosuvastatin (Crestor) and simvastatin (Zocor).

Many researchers and some doctors have been skeptical that muscle problems could result from statin use, except in very rare cases. In large measure, most clinical trials have not reported much in the way of muscle pain.

A review in the European Journal of Preventive Cardiology (March, 2014) concluded that:

“Only a small minority of symptoms reported on statins are genuinely due to the statins: almost all would occur just as frequently on placebo.”

The authors go on to seemingly dismiss statins as a cause of muscle pain.

They reviewed over a dozen randomized controlled trials and noted:

“…Importantly, the many side effects commonly attributed to statins (e.g. myopathy, fatigue, muscle aches, rhabdomyolysis, or rise in creatinine kinase > 10 upper limit of normal) were no more common in the statin arm than the placebo arm.”

Myopathy, Myalgia and Myositis:

Words like myopathy, myalgia and myositis may seem similar. After all, they all start with “my” coming from the Greek mus meaning muscle. Myalgia is a symptom: muscle pain. Myopathy is a general description for a disease of muscle tissue. Myositis is more specific and it refers to the inflammation and autoimmune conditions we described above.

The Australian researchers introduced their study on statins and myositis by noting that:

“There are potential harms associated with statins, including well-known musculoskeletal adverse effects that include myalgia (estimated prevalence, 7%-29% of all statin users) and the rare, yet severe condition of rhabdomyolysis…”

In many cases the myalgia (muscle pain) disappears when the statin is discontinued, or the dose is lowered. When statins cause myositis, the symptoms may not go away after the drug is stopped.

Do Statins Cause Myositis?

The Australian researchers found that people with what they called idiopathic inflammatory myositis (IIM) were twice as likely to be taking statins as healthy people. The diagnosis was confirmed by histopathology.

The authors make these key points:

Findings: In this population-based case-control study of 221 patients with idiopathic inflammatory myositis and 662 age- and sex-matched controls, there was a statistically significant 79% increased likelihood of statin exposure in patients with idiopathic inflammatory myositis compared with controls.

Meaning: Given the increased use of statin medications worldwide and the severe adverse effects of idiopathic inflammatory myositis, increased awareness and recognition of this potentially rare adverse effect with statin exposure is needed.”

Stories from Readers:

We hope you were able to make some sense from the complicated and confusing story regarding the question: do statins cause myositis? It is hard to actually relate to something this technical. That is why we share a few stories from readers. It is only in this way that people can grasp the severity of myositis.

MK developed inclusion body myositis:

“I developed muscle weakness soon after starting Lipitor. When I complained to my doctor, he switched me to Vytorin [which contains simvastatin along with ezetimibe].

“The muscle weakness continued even after being off the statins for 6 month. I was diagnosed with biopsy proven inclusion body myositis. My muscle strength continues to decline and my neurologist says that there is no effective treatment at this time.”

LDG shared this:

“I had been taking statins for about ten years. About a year ago, I began losing weight. Finally, my doctor found that my enzyme level was elevated. I was diagnosed with Myositis from statins. My PROGNOSIS is that I will continue to deteriorate . THERE IS NO KNOWN CURE FOR STOPPING THE PROGRESSION. I now walk with a rollator and not any long distance.”

George shares what this condition did to the quality of his life:

“I am a 59-year-old general contractor who can no longer lift a hammer or even take the cap off a Sharpie marker. I attribute this to the statins I was on for a total of 2 1/2 years.

“Starting in December of ’07 my feet became swollen and red and the bottom of them hurt, especially with shoes on. Then I started having shooting pains down my legs and arms and into my hands. I was diagnosed with carpal tunnel syndrome in my right hand, but the pains were still occurring in both arms and legs.

“In August of 2008 I went to a neurologist who ordered all kinds of blood work. The only abnormal result was a muscle enzyme level of 6000 (normal is 250). He ordered an EMG and the neurologist who did the test made a preliminary diagnosis of Statin-Induced Myositis.

“After further discussion, the doctors now think I may have Polymyositis as well as the Statin-Induced Myositis. I have extreme weakness in all my limbs and hands, trouble swallowing and opening my mouth. My wife has to help me dress and go up stairs. I never had any muscle weakness in my life until I went on statins, so I am convinced they have caused all my problems.”

You can read a great deal more about a variety of neuromuscular complications associated with statins at this link. Many patients believe that statins cause myositis. You can read their stories:

Share your own story in the comment section below.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.8- 38 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.